IMPORTANT NOTICE

The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at cust-serv@ams.org or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).

 

Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Rotation and entropy


Authors: William Geller and Michal Misiurewicz
Journal: Trans. Amer. Math. Soc. 351 (1999), 2927-2948
MSC (1991): Primary 54H20, 58F99, 58F11
DOI: https://doi.org/10.1090/S0002-9947-99-02344-2
Published electronically: March 29, 1999
MathSciNet review: 1615967
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a given map $f: X \to X$ and an observable $\varphi : X \to \mathbb{R} ^{d},$ rotation vectors are the limits of ergodic averages of $\varphi .$ We study which part of the topological entropy of $f$ is associated to a given rotation vector and which part is associated with many rotation vectors. According to this distinction, we introduce directional and lost entropies. We discuss their properties in the general case and analyze them more closely for subshifts of finite type and circle maps.


References [Enhancements On Off] (What's this?)

  • [ALM] Ll. Alsedà, J. Llibre and M. Misiurewicz, Combinatorial Dynamics and Entropy in Dimension One, World Scientific, Singapore, 1993. MR 95j:58042
  • [BM] A. Blokh and M. Misiurewicz, New order for periodic orbits of interval maps, Ergod. Th. & Dynam. Sys. 17 (1997), 565-574. MR 98i:58191
  • [Bot] F. Botelho, Rotational entropy for annulus endomorphisms, Pacific J. Math. 151 (1991), 1-19. MR 92i:58099
  • [Bow] R. Bowen, Topological entropy for noncompact sets, Trans. Amer. Math. Soc. 184 (1973), 125-136. MR 49:3082
  • [DGS] M. Denker, C. Grillenberger and K. Sigmund, Ergodic Theory on Compact Spaces, Lecture Notes in Math., vol. 527, Springer Verlag, Berlin, 1976. MR 56:15879
  • [Kw] J. Kwapisz, Rotation sets and entropy, PhD Thesis, SUNY at Stony Brook, 1995.
  • [KS] J. Kwapisz and R. Swanson, Asymptotic entropy, periodic orbits, and pseudo-Anosov maps, Ergod. Th. & Dynam. Sys. 18 (1998), 425-439. CMP 98:12
  • [LM] J. Llibre and M. Misiurewicz, Horseshoes, entropy and periods for graph maps, Topology 32 (1993), 649-664. MR 94k:58113
  • [MT] B. Marcus and S. Tuncel, The weight-per-symbol polytope and scaffolds of invariants associated with Markov chains, Ergod. Th. & Dynam. Sys. 11 (1991), 129-180. MR 92g:28038
  • [M] M. Misiurewicz, Horseshoes for mappings of the interval, Bull. Acad. Pol. Sci., Sér. Sci. Math., Astr. et Phys. 27 (1979), 167-169. MR 81b:58033
  • [MS] M. Misiurewicz and W. Szlenk, Entropy of piecewise continuous interval maps, Studia Math. 67 (1980), 45-63. MR 82a:58030
  • [PP] Y. Pesin and B. Pitskel, Topological pressure and the variational principle for noncompact sets, Functional Anal. Appl. 18 (1984), 307-318. MR 86i:28031
  • [Sw] R. Swanson, Periodic orbits and the continuity of rotation numbers, Proc. Amer. Math. Soc. 117 (1993), 269-273. MR 93c:58170
  • [Z] K. Ziemian, Rotation sets for subshifts of finite type, Fund. Math. 146 (1995), 189-201. MR 96b:58072

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54H20, 58F99, 58F11

Retrieve articles in all journals with MSC (1991): 54H20, 58F99, 58F11


Additional Information

William Geller
Affiliation: Department of Mathematical Sciences, IUPUI, 402 N. Blackford Street, Indianapolis, Indiana 46202-3216
Email: wgeller@math.iupui.edu

Michal Misiurewicz
Affiliation: Department of Mathematical Sciences, IUPUI, 402 N. Blackford Street, Indianapolis, Indiana 46202-3216
Email: mmisiure@math.iupui.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02344-2
Keywords: Rotation sets, entropy
Received by editor(s): February 22, 1997
Published electronically: March 29, 1999
Additional Notes: The second author was partially supported by NSF grant DMS-9305899.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society